Sertraline Withdrawal: Symptoms, Timeline, and Treatment
Dr. Angel Rivera
Sertraline, an FDA-approved generic antidepressant medication that is also sold under the brand name Zoloft, is a popular drug that is used for the treatment of major depressive disorder (major depression), some types of anxiety disorders, obsessive-compulsive disorder (OCD), panic disorders, premenstrual dysphoric disorder (PMDD), post-traumatic stress disorder (PTSD), and some eating disorders, as well as a number of other mental health conditions.
Like other drugs in its class, selective serotonin reuptake inhibitors (SSRIs), discontinuing your use of sertraline abruptly can cause significant withdrawal symptoms. Other SSRIs include fluoxetine (Prozac), citalopram (Celexa), paroxetine (Paxil), and escitalopram (Lexapro).
Whether sertraline isn’t working for you and you want to change drugs, or your symptoms have improved and you’re ready to stop taking sertraline, here’s what you need to know about sertraline withdrawal.
Who is likely to experience symptoms of sertraline withdrawal?
All SSRIs are associated with withdrawal symptoms due to their long-acting effects on brain chemistry; however, the rate at which withdrawal symptoms appear varies from medication to medication and person to person.
Sertraline has a short half-life of about one day, which means that discontinuation symptoms associated with the medication appear more quickly. However, due to the slow changes in brain chemistry that occur, people are most likely to experience withdrawal symptoms when they have been taking sertraline for a period of four weeks or longer.
Your sertraline withdrawal experience will also vary depending on how long you have been taking the drug, what dose of the medication you take, and your personal medical history.
What are the symptoms of sertraline withdrawal?
Sertraline withdrawal effects begin to occur as your body and brain react to the lower levels of the drug in your system.
The most common sertraline withdrawal symptoms include:
- Flu-like symptoms
- Sensory disturbances
- Anxiety or agitation
SSRIs in general are associated with similar withdrawal symptoms, but each patient will experience these antidepressant withdrawal side effects differently.
Common symptoms of SSRI withdrawal include:
- Changes to motor control, including tremors, difficulty controlling movement of the mouth, and unsteady gait
- Digestive upset, including nauseous, cramps, vomiting, diarrhea, and loss of appetite
- Flu-like symptoms, including headache, fatigue, muscle aches, and chills
- Instability, including feeling dizzy or lightheaded
- Mood changes, including anxiety, panic, depression, anger, mood swings, suicidal thoughts and behaviors
- Sleep problems, including nightmares, insomnia, vivid dreams, and unusual dreams
- Feelings of “electrical shock” or “zaps” in your brain
What is the timeline for sertraline withdrawal?
Because sertraline has a short half life compared to other SSRIs, the amount of the drug in your bloodstream drops drastically very quickly. As a result, you can expect to experience sertraline withdrawal symptoms within just a few days of stopping your use of the medication. Most people begin to experience symptoms of sertraline withdrawal when about 90 percent of the drug has left their body, which typically occurs after about three to four days.
While sertraline withdrawal symptoms develop relatively quickly, unfortunately, they don’t necessarily go away as fast as they begin. It is common for people experiencing sertraline withdrawal to have symptoms anywhere from a few days to a few weeks after stopping their dose of the drug, but studies have found that withdrawal symptoms can last even longer in some cases.
What treatment is available for sertraline withdrawal?
The best way to minimize your experience of sertraline withdrawal symptoms is to talk with your doctor about how to discontinue the drug. Your doctor will likely recommend a lengthy taper to gradually reduce your dose of the medication over time, ranging anywhere from several weeks to several months.
Your doctor may recommend tapering your dose well past the therapeutic point and all the way down to zero, as this appears to be the best way to minimize symptoms.
If you are still experiencing sertraline withdrawal symptoms while tapering down your dose of the drug, you can try taking over the counter remedies for aches, pains, and insomnia; getting regular exercise to boost your mood; engaging in psychotherapy; and finding social support.
The short half life of sertraline, also known by the brand name Zoloft, causes withdrawal symptoms of the medication to appear within just a few days of stopping your dose of the drug. You can expect to experience withdrawal symptoms like flu-like symptoms, nausea, sensory disturbances, insomnia, imbalance, anxiety, or agitation for up to several weeks after discontinuing the drug.
There are support groups available to help individuals suffering from antidepressant discontinuation syndrome or withdrawal symptoms from common medications including monoamine oxidase inhibitors (MAOIs), tricyclic antidepressants (TCAs), and serotonin-norepinephrine reuptake inhibitors (SNRIs).
If you're ready to discontinue the use of Zoloft, seek medical advice from a healthcare professional.